Hail, Highland
- When
- January 12, 7:53 AM EST to 7:55 AM EST
- Where
- Highland County, 1.48 mi NNW of Sinking Spg
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 39.090, -83.390
Thunderstorms developed during the morning hours ahead of a low pressure system moving through the Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Thunderstorms developed during the morning hours ahead of a low pressure system moving through the Ohio Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 12, 6:47 AM EST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
647 AM EST Thu Jan 12 2023
.SYNOPSIS...
An area of low pressure will move through the region today,
bringing rain and a few thunderstorms to the area. Colder air is
expected to filter in tonight, with scattered snow showers
persisting into the day Friday. Dry weather is expected over
the weekend, with temperatures slightly below normal.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
An abundance of low level moisture amidst a weak/nebulous
pressure pattern (which has led to light/VRB winds) has allowed
for areas of fog to develop and expand locally early this
morning. The most concentrated visibility reductions are focused
across EC IN/WC/central OH and parts of the Miami Valley, with
some dense fog being observed in some of these same areas. As
such, a Dense Fog advisory has been issued through daybreak/the
arrival of rain/thunderstorms. The onset of precipitation, while
contributing to lower visibility itself, should mix the LL
profile enough so as to allow for visibilities as a whole to
improve.
Elsewhere, outside the DFA, areas of fog also persist, although
not quite as dense or widespread in nature. Expect the fog to
continue for locales near/N of the I-71 corridor until
widespread RA/TSRA arrives in the hour period either side of
daybreak.
The (dense) fog is only the beginning of an active day of
weather locally as a compact sfc low will race ENE from around
the bootheel of MO around daybreak to near Wilmington OH by 18z.
Are already seeing the manifestation of a seasonably robust LLJ
impinging N immediately ahead of the LL low center, leading to
increased moisture/mass convergence and the blossoming of a
complex of SHRA/TSRA across SE MO and s-cntrl IL. This shield of
SHRA/TSRA will expand quickly NE through the pre-dawn hours,
eventually making its way into SE IN/N KY/Tri-State area around
11z or so. Although the coverage/amount of lightning will wane
as the activity tracks to the NE closer to the ILN FA, some
weak elevated instby (owing to good theta-e advection) may
allow for few rumbles for locales near/S of the I-71 corridor
through the morning hours as the shield of pcpn races to the NE.
Expect the highest concentration of TSRA to be focused near the
Tri- State area around sunrise, with waning probs further to
the N/E toward mid morning.
The latest data has trended a bit further S with the heaviest
QPF footprint, owing to a slightly further S track of the sfc
low itself. With the sfc low tracking very close to, and
perhaps nearly parallel to, the I-71 corridor from mid morning
through mid afternoon, the best (although still very meager) LL
thermodynamic environment will set up across N KY and far
S-central OH from about 16z through 20z or so. With the
substantial cooling/stabilizing/saturating effect of the
widespread SHRA/TSRA through mid morning across much of the
local area, the richest LL moisture will be somewhat shunted
further to the SE before perhaps a /very/ narrow axis/corridor
of DPs around 54F-56F /briefly/ advect into an area near
Robertson Co KY to Scioto Co OH early afternoon. This axis of a
marginally more favorable LL thermodynamic environment is going
to be incredibly narrow/brief, suggesting that the overall
potential for a locally strong storm or two with gusty winds
will be rather conditional/low. The one aspect of this setup
that perhaps would warrant a closer look will be the increased
LL SRH along any convection immediately ahead of/coincident with
the sfc low itself. This is where LL directional shear and
helicity would be maximized amidst a marginally favorable LL
thermodynamic environment. With the sfc low tracking quickly to
the NE across N KY into srn OH between 16z-20z or so, any
convection that can become SB would deserve some increased
attention. However, the spatial and temporal extent in which
this remains reasonably possible is quite small, if one exists
at all. The southward trend in the track/pooling of better LL
moisture/SB instby leads to considerable questions about any
severe threat locally at all. If (and this is a /big/ if) a
storm or two would become SB and potentially develop a meso, the
favored area would be near a line from Robertson Co KY to
Scioto Co OH from about 17z-19z. But the big question will be
the degree to which SB- instby can be realized, if it occurs at
all (even with the favorable LL and deeper-layer shear).
Although the inclination/data trend is for no severe threat,
have maintained mention of an isolated strong storm or two in
the HWO for the far srn part of the ILN FA due to the
aforementioned variables at play.
As mentioned, the latest data has trended a bit further S with
the overall track of the system, resulting in a corresponding
shift of the QPF probs from near the I-71 corridor (as was shown
on many of the 12z ensemble suites) to closer to an Owen Co KY
to Pike Co OH corridor. In these areas, expect to see generally
between 1-1.5" of rain, with isolated higher amounts. Even with
this being said, the overall ensemble probs for even an inch
have come down in the latest runs, suggesting that the overall
heavy rain/flooding threat, even in N KY/s-cntrl OH, is also
rather low. To maintain consistency, will keep mention in HWO
along with isolated strong storm mention, but a trend toward
prob low may eventually be warranted should it become evident
that the afternoon training convection focuses just S of the
ILN FA. Further to the N, from central OH through EC IN,
wraparound activity will yield generally between 0.75"-1" of
rain for many locales near/N of the I-71 corridor.
Gusty NNW winds late afternoon into early evening usher in
/much/ colder air, allowing for wraparound moisture to gradually
transition from RA to a mix of RA/SN by late evening into the
overnight. Gusts to 25-30 MPH are expected from late afternoon
through the end of the day before decreasing a bit for the
overnight period.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
CAA will be in full-swing area-wide this evening as wraparound
moisture slowly pivots E through the area in the wake of the sfc
low ejecting quickly to the NE. The CAA will be slow, however,
with no rapid drop below freezing expected. In fact, the drop in
temps will be slow and gradual this evening into tonight, with
the potential for some minor grassy accumulations possible by
daybreak Friday if sufficient saturation can be maintained in
the DGZ.
Fcst soundings show a notable drying in the DGZ late this
evening through the daytime on Friday, even with some subtle
lift acting upon this layer as the deeper-layer trof axis
pivots through the OH Vly. This lends itself to questions
regarding snowflake production and whether the predominance of
ptype will end up being some sort of snow grain/granule tonight
through the day on Friday. As such, are not expecting much in
the way of accumulation or impacts to travel with this activity.
Temps won't rise much during the day on Friday, essentially
holding firm in the lower/mid 30s area-wide.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Cold air with lows in the lower 20s and highs in the low to mid 30s
will occur through Sunday morning as northwest flow brings in cold
air. A surface high will cross the areas Saturday night, with
southerly flow and building heights permitting Sunday to be 8-10
degrees warmer than Saturday, in the lower 40s north to mid 40s in
the south.
The building heights under the upper ridge will drop as the ridge
moves east, permitting the next weather system to overspread the
area Monday afternoon (evening in the lower Scioto Valley). Another
shot of rain but with a weaker upper shortwave and surface low
ejecting northeast this rain will not be as long-lasting as what is
expected today. This associated surface low and cold front as well
as the upper shortwave will move east early Tuesday, turning off any
precipitation as it moves eastward.
Another dry period and continued temperature recovery on Wednesday
before the next northeastward tracking surface low combines to stack
underneath the stronger h5 cutoff low in the Upper Midwest and
western Great Lakes by Thursday evening. Flow never turns westerly
as the circulation is well northwest of the Ohio Valley, so
temperatures do not drop with the frontal passage Thursday. The
front brings a wind shift and drier air to the region.
Temperatures after Sunday rise to near 50 Monday, and low to mid 50s
through Thursday. Lows will also be milder, rising out of the 20s
Fri and Sat night to the low and mid 30s Sun night (warmest in the
west), low 40s Mon night in strong southerly flow with the rain,
back down to around 40 for the rest of the forecast.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
MVFR/IFR VSBYs due to BR can be expected prior to the arrival
of TSRA progressively from SW to NE through the first two hours
or so of the TAF period. The RA with embedded TS will move
quickly to the NE and overspread the local sites from 12z-16z,
eventually becoming more scattered by 16z. Some of the RA may be
heavy, bringing with it IFR VSBYs. By late morning, the primary
band of TSRA should focus perhaps just S/SE of even KCVG/KLUK,
with wraparound RA focusing near/just N of KDAY. I-71 sites may
have a several hour "lull" in precip before additional SCT
activity pivots back in from the W/NW by/past 18z through the
remainder of the afternoon. TSRA chances should persist through
about 18z before moving off to the SE of the local sites.
Wraparound -RA lingers late afternoon into early evening (as
does the MVFR and IFR VSBYs) before trending drier from W to E
toward the end of the period. A few snowflakes may mix in with
the SHRA toward 03z and beyond as conditions may not trend
completely dry area-wide until after 06z.
Although CIGs are ranging from VFR to LIFR across the region right
now, CIGs will trend more decisively IFR area-wide shortly
after 12z (with the arrival of the RA/TSRA) before trending back
to MVFR late tonight into early Friday morning.
Light S winds will go somewhat VRB with the approach of the low
early this morning, especially for KCVG/KLUK/KILN/KCMH/KLCK,
before turning sharply out of the NNW on the backside of the low
by/past 18z or so. Sustained winds of 15-20kts, with gusts to
around 25kts, can be expected late afternoon into early evening
before tapering off somewhat late in the period. NW winds around
12-15kts, with gusts to 20kts, will persist through daybreak
Friday.
OUTLOOK...IFR conditions will likely continue into Friday,
with MVFR to IFR CIGs persisting into Friday night.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Dense Fog Advisory until 8 AM EST this morning for OHZ026-034-
035-042>045-051>053-060-061-070-071.
KY...None.
IN...Dense Fog Advisory until 8 AM EST this morning for INZ050-058-
059-066-073-074.
&&
SYNOPSIS...KC
NEAR TERM...KC
SHORT TERM...KC
LONG TERM...Franks
AVIATION...KCHazardous Weather Outlook National Weather Service Wilmington OH 323 AM EST Thu Jan 12 2023 INZ050-058-059-066-073-074-OHZ026-034-035-042>045-051>053-060-061- 070-071-130830- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Hardin-Mercer- Auglaize-Darke-Shelby-Logan-Union OH-Miami-Champaign-Clark-Preble- Montgomery-Butler-Warren- 323 AM EST Thu Jan 12 2023 ...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM EST THIS MORNING... This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Dense Fog Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ075-080-KYZ089>093-OHZ046-054>056-062>065-072>074-077>080-082- 130830- Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Delaware- Madison-Franklin OH-Licking-Greene-Fayette OH-Pickaway-Fairfield- Clinton-Ross-Hocking-Hamilton-Clermont-Brown-Highland-Pike- 323 AM EST Thu Jan 12 2023 This Hazardous Weather Outlook is for Southeast Indiana, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Today and tonight. Areas of fog are expected through daybreak. Some patchy dense fog may be possible, reducing visibility to less than one quarter mile at times. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ094>100-OHZ081-088-130830- Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Adams-Scioto- 323 AM EST Thu Jan 12 2023 This Hazardous Weather Outlook is for Northeast Kentucky, Northern Kentucky and South Central Ohio. .DAY ONE...Today and tonight. Showers and thunderstorms are expected today. Some isolated heavy rain may produce minor localized flooding. In addition, a strong thunderstorm cannot be ruled out this afternoon, with gusty winds being the primary threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Wilmington OH
625 AM EST Thu Jan 12 2023
INZ074-075-080-KYZ090>093-095>097-OHZ077-121215-
Switzerland IN-Ohio IN-Dearborn IN-Boone KY-Pendleton KY-Kenton KY-
Campbell KY-Bracken KY-Gallatin KY-Grant KY-Hamilton OH-
625 AM EST Thu Jan 12 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF OHIO, DEARBORN,
NORTHEASTERN SWITZERLAND, KENTON, NORTHWESTERN BRACKEN, CAMPBELL,
BOONE, GRANT, PENDLETON, EASTERN GALLATIN AND HAMILTON COUNTIES
THROUGH 715 AM EST...
At 625 AM EST, a strong thunderstorm was located near Patriot, moving
northeast at 50 mph.
HAZARD...Winds gusts up to 35 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects.
Locations impacted include...
Cincinnati, Covington, Florence, Independence, Norwood, Forest Park,
Erlanger, Fort Thomas, Newport, Sharonville, Blue Ash, Springdale,
Reading, Montgomery, Harrison, North College Hill, Madeira, Edgewood,
Alexandria and Elsmere.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3855 8468 3856 8467 3862 8478 3872 8479
3894 8514 3895 8513 3931 8488 3929 8446
3919 8429 3902 8432 3895 8429 3889 8423
3872 8421 3849 8462
TIME...MOT...LOC 1125Z 236DEG 46KT 3880 8479
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...35 MPH
KCSpecial Weather Statement
National Weather Service Wilmington OH
653 AM EST Thu Jan 12 2023
KYZ093-096-097-OHZ077>079-121230-
Pendleton KY-Campbell KY-Bracken KY-Hamilton OH-Clermont OH-Brown OH-
653 AM EST Thu Jan 12 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN BRACKEN,
CENTRAL CAMPBELL, NORTHEASTERN PENDLETON, SOUTHEASTERN HAMILTON,
CLERMONT AND SOUTHWESTERN BROWN COUNTIES THROUGH 730 AM EST...
At 653 AM EST, a strong thunderstorm was located near Falmouth,
moving northeast at 55 mph.
HAZARD...Winds gusts up to 35 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects.
Locations impacted include...
Cincinnati, Norwood, Fort Thomas, Newport, Madeira, Alexandria,
Highland Heights, Milford, Bellevue, Dayton, Georgetown, Forestville,
Amelia, Mount Orab, Mariemont, Bethel, New Richmond, Williamsburg,
Terrace Park and Batavia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3863 8431 3885 8434 3913 8449 3926 8416
3907 8391 3880 8384
TIME...MOT...LOC 1153Z 237DEG 46KT 3873 8434
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...35 MPH
HatzosPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
716 AM EST THU JAN 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 AM HAIL 1 SW WILLIAMSTOWN 38.63N 84.57W
01/12/2023 E0.50 INCH GRANT KY PUBLIC
REPORT PASSED ALONG BY MEDIA ON SOCIAL MEDIA. TIME
ESTIMATED USING RADAR.
&&
NATE.MCGINNISSpecial Weather Statement
National Weather Service Wilmington OH
727 AM EST Thu Jan 12 2023
OHZ079>081-121300-
Highland OH-Adams OH-Brown OH-
727 AM EST Thu Jan 12 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL BROWN,
NORTHWESTERN ADAMS AND HIGHLAND COUNTIES THROUGH 800 AM EST...
At 727 AM EST, a strong thunderstorm was located over Sardinia,
moving northeast at 50 mph.
HAZARD...Winds gusts up to 35 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects.
Locations impacted include...
Hillsboro, Mount Orab, Marshall, Sardinia, Belfast, Rocky Fork Point,
Highland Holiday, New Market, Emerald, Mowrystown, Sinking Spring,
Rocky Fork Lake, Danville in Highland County, Lake Waynoka,
Rainsboro, Buford and Fincastle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3901 8393 3931 8355 3923 8338 3916 8336
3907 8338 3907 8339 3890 8382
TIME...MOT...LOC 1227Z 231DEG 42KT 3899 8379
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...35 MPH
HatzosSpecial Weather Statement
National Weather Service Wilmington OH
736 AM EST Thu Jan 12 2023
KYZ097>099-121300-
Robertson KY-Mason KY-Bracken KY-
736 AM EST Thu Jan 12 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF MASON, ROBERTSON AND
SOUTHEASTERN BRACKEN COUNTIES THROUGH 800 AM EST...
At 735 AM EST, a strong thunderstorm was located 7 miles west of
Fairview, moving northeast at 50 mph.
HAZARD...Winds gusts up to 35 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects.
Locations impacted include...
Maysville, Washington, Lewisburg, Mount Olivet, Germantown, Sardis,
Blue Licks Battlefield, Murphysville, Alhambra, Stonewall, Mays
Lick, Mitchells Mill, Peed, Helena, Tuckahoe, Hittville and Minerva.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3843 8400 3844 8402 3846 8410 3848 8413
3848 8417 3850 8416 3850 8418 3856 8416
3855 8421 3856 8422 3874 8391 3865 8377
3851 8370 3846 8386 3849 8393 3845 8398
3842 8400
TIME...MOT...LOC 1235Z 233DEG 42KT 3844 8406
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...35 MPH
HatzosSpecial Weather Statement
National Weather Service Wilmington OH
750 AM EST Thu Jan 12 2023
OHZ073-080-082-121315-
Pike OH-Highland OH-Ross OH-
750 AM EST Thu Jan 12 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN PIKE,
EASTERN HIGHLAND AND WESTERN ROSS COUNTIES THROUGH 815 AM EST...
At 749 AM EST, a strong thunderstorm was located over Marshall,
moving northeast at 50 mph.
HAZARD...Winds gusts up to 35 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects.
Locations impacted include...
Chillicothe, Hillsboro, Greenfield, Marshall, Bainbridge, Pike Lake,
Kincaid Springs, Rocky Fork Point, Highland Holiday, Cynthiana, North
Folk Village, Frankfort, South Salem, Sinking Spring, Austin,
Knockemstiff, Massieville, Rocky Fork Lake and Bourneville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3905 8340 3923 8360 3938 8339 3938 8337
3940 8335 3949 8323 3941 8304 3922 8289
TIME...MOT...LOC 1249Z 233DEG 46KT 3915 8348
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...35 MPH
HatzosThe Cincinnati radar (KILN), 52 km away, was scanning. The volume nearest the first event began at 12:54 UTC.
2 flood, 1 hail. Local standard time, as filed.
Bach Buxton Road was closed north of Clepper Lane due to high water.
High water was reported along State Route 56 near South Bloomingville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, January 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1064546, 1064548, 1064549.